Hail, Clark
- When
- March 4, 3:35 PM CST to 3:47 PM CST
- Where
- Clark County, 3.74 mi W of Anson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.590, -91.840
Scattered storms developed during the afternoon of March 4th, with numerous storms throughout the area by the evening. Most storms produced small hail, with several storms producing upwards to one-inch hail or larger.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered storms developed during the afternoon of March 4th, with numerous storms throughout the area by the evening. Most storms produced small hail, with several storms producing upwards to one-inch hail or larger. The largest hail seen was golf ball-sized in northeast Missouri and southern Iowa. One brief tornado was also seen, southeast of Pearl City Illinois, with no damage observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 4, 2:56 PM CST, 39 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 256 PM CST Mon Mar 4 2024 .KEY MESSAGES... - Widespread rain showers are forecast to develop late this afternoon into this evening along and behind a strong cold front with scattered thunderstorms to the east of the front. A few of these storms may become severe. - There is a marginal or level 1 out of 5 risk of severe weather this afternoon into the early evening. - A strong cold front will move across the region this evening with temperatures dropping from 75 degrees ahead of the front to 45 degrees behind the front. - Rain chances will return Thursday into Friday. && .SHORT TERM /THROUGH TUESDAY/... Issued at 208 PM CST Mon Mar 4 2024 A stalled frontal boundary stretches from near Freeport to Iowa City to Ottumwa to KLWD. North of the boundary winds were northerly with winds out of the south creating convergence along the front. Dewpoints along and south of the boundary have surged into the upper 50s to lower 60s across the area with temperatures generally in the upper 60s to the mid 70s farther to the south. Satellite shows continued towering cumulus growth near the frontal boundary. Scattered thunderstorms have developed east of the frontal boundary with scattered showers behind it. Expect scattered showers to become widespread this evening as the low level jet increases with upglide over the front. A few thunderstorms along and west of the boundary may become severe with large hail the main threat but as the front moves away and the cooler air moves the severe threat will come to an end. 0 to 6 km shear is parallel to the front so storms will not move off of the boundary. In the warm sector southeast of the front, expect scattered thunderstorms into the early evening. A storm or two may become severe with large hail the main threat. Storms near the boundary will have an increase helicity to work with causing them to spin resulting in a low tornado threat through early this evening. Rain will come to an end from northwest to southeast tonight with the cold front exiting the area by midnight and the better lift shifting to the east. Clouds are forecast to linger into the morning but low temperatures will be noticeably cooler with low temperatures ranging from the lower 30s in Buchanan County to the mid 40s in northwest Illinois south of I-80. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Issued at 208 PM CST Mon Mar 4 2024 Wednesday: With the passage of the cold front cooler weather is expected but still above normal for early March. We will be between systems so dry for a couple of days. Highs will be in the lower to mid 50s and lows in the 30s. Thursday through Friday: A rather large/deep trough moves into the central United States. Seems that the ECMWF has come around to the GFS depicting a wetter/slower solution with widespread rain expected, especially Thursday night and Friday. Rainfall amounts look to be generally in the 1/2 to 1 inch range at most locations. This pretty much matches the Day 4-5 WPC QPF amounts. NBM has highs in the mid to upper 50s Thursday and upper 40s to mid 50s on Friday. This weekend: New data coming in shows the storm system pushing well off to our east so we should be dry again. There is a shot of cooler air in the wake of this system with h8 temps of -6C. Highs should be in the mid 40s to lower 50s with lows bottoming out in the 20s. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1140 AM CST Mon Mar 4 2024 A stalled frontal boundary will surge southeastward across the area after 00 UTC Tuesday. Scattered thunderstorms may develop ahead of the front after 21 UTC impacting KBRL and KMLI. MVFR ceilings and visibility are possible with any storms that develop ahead of the front. As widespread precipitation develops late this afternoon into this evening, MVFR ceilings and visibility are forecast. Precipitation will end from northwest to southeast after 03 UTC with MVFR to possibly IFR ceilings continuing through the remainder of the period. && .CLIMATE... Issued at 300 AM CST Mon Mar 4 2024 Record High Temperatures: March 4: KBRL: 72/1992 KMLI: 71/1992 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Cousins LONG TERM...Uttech AVIATION...Cousins CLIMATE...Speck/Uttech
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 313 PM CST Mon Mar 4 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-052115- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 313 PM CST Mon Mar 4 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms will continue into this evening ahead of a strong cold front. The Storm Prediction Center has a Marginal risk for severe storms (level 1 of 5) across much of the outlook area. The main risks are hail up to quarter size and strong gusty winds of 50 to 60 mph. An isolated tornado or two is possible if a discrete storm can develop. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed into the early evening hours in far southeast Iowa, northwest Illinois and far northeast Missouri. GENERAL STORM MOTION OF THE DAY: Towards the northeast at around 40 MPH DC
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
311 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail 1 SE Moline 41.47N 90.48W
03/04/2024 E0.70 inch Rock Island IL Trained Spotter
Via social media.
&&Special Weather Statement
National Weather Service Quad Cities IA/IL
311 PM CST Mon Mar 4 2024
IAZ087-088-098-099-042200-
Henry IA-Van Buren IA-Lee IA-Jefferson IA-
311 PM CST Mon Mar 4 2024
...A strong thunderstorm will impact portions of southwestern Henry,
northeastern Van Buren, northwestern Lee and southeastern Jefferson
Counties through 400 PM CST
...
At 310 PM CST, Doppler radar was tracking a strong thunderstorm near
Bentonsport/Vernon, or near Keosauqua, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break tree limbs, knock down weak trees
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Keosauqua, Stockport, Hillsboro, Bentonsport/Vernon, Van Buren County
Fairgrounds, Keosauqua Airport, Morris Park, Mount Zion, Utica, and
Kilbourn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4092 9177 4092 9163 4081 9163 4071 9192
4078 9200
TIME...MOT...LOC 2110Z 234DEG 23KT 4078 9188
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
GibbsPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
316 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Hail 4 NE Morristown 41.44N 90.24W
03/04/2024 M1.00 inch Henry IL Storm Chaser
Extensive quarter sized hail had virtually
stopped traffic along I-80 west of Geneseo.
estimated around MM15 around 3 pm. Time
based on radar.
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
318 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM Hail 2 WSW Riverdale 41.53N 90.51W
03/04/2024 E1.00 inch Scott IA Public
Nickel to quarter sized hail.
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
319 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM Hail Moline 41.49N 90.48W
03/04/2024 E0.70 inch Rock Island IL Public
Delayed report via social media.
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
320 PM CST Mon Mar 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail 2 W Bettendorf 41.56N 90.51W
03/04/2024 M1.00 inch Scott IA Trained Spotter
Via social media picture.
&&The Quad Cities radar (KDVN), 155 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
3 hail. Local standard time, as filed.
Report received from mping, with radar estimated times.
Report received from mping, with radar estimated time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166140, 1166138, 1166139.